Alert archive / Texas / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 21, NWS Amarillo, TX
NWS Amarillo, TX issued this severe thunderstorm warning at Apr 25, 2009, 6:39 PM CDT for Collingsworth County, Texas. It was in force for 23 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 25, 2009, 6:39 PM CDT (23:39 UTC)
- Expired
- Apr 25, 2009, 7:02 PM CDT
- In force
- 23 min
- Issued by
- NWS Amarillo, TX
- Area
- Storm-based polygon
County Collingsworth County, TX
The radar
The Altus AFB radar (KFDR), 115 km from the middle of the area, began a volume at 23:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 25, 6:40 PM CDT | HAIL 0.88 | 7 Se Wellington, TX | PUBLIC REPORTED NICKEL SIZE HAIL THAT HAS JUST ENDED. |
| Apr 25, 6:45 PM CDT | HAIL 1 | 7 Ese Wellington, TX | PUBLIC REPORTED HAIL STONES BETWEEN A NICKEL AND QUARTER SIZE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 6 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 25, 3:36 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 12:00Z, 11.7 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2592 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 9 m²/s²
- 0-3 km storm-relative helicity
- 67 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS54 KAMA 252339
SVRAMA
TXC087-260045-
/O.NEW.KAMA.SV.W.0021.090425T2339Z-090426T0045Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AMARILLO TX
639 PM CDT SAT APR 25 2009
THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EASTERN COLLINGSWORTH COUNTY IN THE PANHANDLE OF TEXAS
* UNTIL 745 PM CDT
* AT 639 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS
STORM WAS LOCATED 6 MILES NORTHWEST OF DODSON...OR ABOUT 7 MILES
SOUTHEAST OF WELLINGTON...MOVING NORTH AT 35 MPH.
* LOCATIONS IMPACTED INCLUDE...
DODSON...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. REMEMBER...
SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH
LITTLE OR NO ADVANCED WARNING. IF A TORNADO IS SPOTTED...ACT QUICKLY
AND MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE...SUCH AS A
BASEMENT OR SMALL INTERIOR ROOM.
TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE
AT 8 0 6 3 3 5 1 1 2 1.
&&
LAT...LON 3474 10001 3474 10025 3518 10009 3518 9999
3479 9999
TIME...MOT...LOC 2339Z 200DEG 30KT 3480 10011
$$
KJS2 follow-up statements
000
WWUS54 KAMA 252358
SVSAMA
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
658 PM CDT SAT APR 25 2009
TXC087-260045-
/O.CON.KAMA.SV.W.0021.000000T0000Z-090426T0045Z/
COLLINGSWORTH TX-
658 PM CDT SAT APR 25 2009
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR EASTERN COLLINGSWORTH COUNTY...
AT 655 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED 11 MILES NORTH OF DODSON...OR ABOUT 10 MILES NORTHEAST OF
WELLINGTON...MOVING NORTH AT 35 MPH.
* LOCATIONS IMPACTED INCLUDE...
DODSON...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE
AT 8 0 6 3 3 5 1 1 2 1.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT SATURDAY EVENING
FOR CENTRAL TEXAS.
&&
LAT...LON 3474 10001 3474 10025 3518 10009 3518 9999
3479 9999
TIME...MOT...LOC 2359Z 200DEG 30KT 3496 10004
$$
KJS000
WWUS54 KAMA 260002
SVSAMA
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
702 PM CDT SAT APR 25 2009
TXC087-260010-
/O.CAN.KAMA.SV.W.0021.000000T0000Z-090426T0045Z/
COLLINGSWORTH TX-
702 PM CDT SAT APR 25 2009
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN COLLINGSWORTH COUNTY
IS CANCELLED...
AT 702 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THAT THE SEVERE THUNDERSTORM HAD MOVED OUT OF SOUTHEASTERN
COLLINGSWORTH COUNTY AND INTO SOUTHWESTERN OKLAHOMA. THEREFORE...THE
SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN COLLINGSWORTH HAS BEEN
CANCELLED.
TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE
AT 8 0 6 3 3 5 1 1 2 1.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT SATURDAY EVENING
FOR CENTRAL TEXAS.
LAT...LON 3474 10001 3474 10025 3518 10009 3518 9999
3479 9999
TIME...MOT...LOC 0000Z 200DEG 30KT 3496 10004
$$
KJSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 25, 6:06 PM CDT, 33 minutes earlier.
Area forecast discussion, Apr 25, 6:06 PM CDT, 33 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE AMARILLO TX 606 PM CDT SAT APR 25 2009 .AVIATION... WARM FRONT WILL MOVE NORTH OF THE AMA TAF SITE BY THE TIME THIS FORECAST GOES INTO EFFECT. THEREFORE...SOUTHERLY WINDS IN THE 15 TO 20 KNOT RANGE CAN BE EXPECTED THROUGH THE NIGHT. SOUTHERLY WINDS SHOULD RETURN TO DHT BY MID EVENING AND THEN TO GUY AROUND MIDNIGHT AS A NEW DRYLINE DEVELOPS ALONG THE NEW MEXICO STATE LINE. LOW CLOUDS AND FOG WILL BE POSSIBLE...BUT THINK THEY WILL STAY TO THE EAST OF THE TAF SITES. THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG THE DRYLINE SUNDAY AFTERNOON JUST TO THE EAST OF THE GUY AND AMA TAF SITES. && .PREV DISCUSSION... /ISSUED 259 PM CDT SAT APR 25 2009/ DISCUSSION... COLD FRONT HAS STALLED ALONG A LINE FROM ADRIAN TO LAKE TANGLEWOOD TO CLAUDE TO MCLEAN TO ALLISON. A DRYLINE EXTENDS TO THE SOUTH OF THE COLD FRONT ALONG THE ARMSTRONG AND DONLEY COUNTY LINE. THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG THE TRIPLE POINT NEAR GROOM BY LATE THIS AFTERNOON. STORMS WILL LIKELY BECOME SEVERE ACROSS THE SOUTHEAST TEXAS PANHANDLE AS THEY MOVE NORTHEAST. TEMPERATURES IN THE 80S WITH DEW POINTS IN THE LOWER 60S ALONG WITH INCREASING SHEAR ALOFT AND COOLER AIR MOVING ALOFT SHOULD HELP SOME STORMS TO BECOME SUPER CELLS WITH A CHANCE OF A TORNADO OR TWO. THE COLD FRONT IS EXPECTED TO DISSIPATE OVERNIGHT AND A NEW DRYLINE IS EXPECTED TO DEVELOP NORTH TO SOUTH ACROSS THE WESTERN CWA BY SUNRISE ON SUNDAY. SOME FOG WILL BE POSSIBLE ACROSS THE EASTERN CWA OVERNIGHT GIVEN THE STRONG MOISTURE ADVECTION. THE DRYLINE IS EXPECTED TO MOVE TO ALONG A LINE FROM GUYMON TO AMARILLO BY SUNDAY AFTERNOON. MORE STRONG TO SEVERE STORMS ARE EXPECTED ON SUNDAY ALONG AND EAST OF THE DRYLINE AS EVEN STRONGER SHEAR INTERACTS WITH ABUNDANT LOW LEVEL MOISTURE AND PLENTY OF INSTABILITY. THE ONLY FLY IN THE OINTMENT WOULD BE THE POSSIBILITY OF WIDESPREAD LOW CLOUDS AND FOG TO THE EAST OF THE DRYLINE. BUT THINK THE DYNAMICS IN ASSOCIATION WITH A SHORT WAVE TROUGH EJECTING OUT OF TH SOUTHERN ROCKIES WILL BE ENOUGH TO OVERCOME THE POSSIBLE LACK OF SURFACE HEATING. THE COLD FRONT WILL THEN SURGE SOUTHWARD ACROSS THE PANHANDLES SUNDAY NIGHT BEHIND THE EJECTING SHORT WAVE TROUGH. THE UPPER PATTERN THROUGH NEXT WEEK WILL BE DOMINATED BY A LARGE TROUGH OVER THE NORTHWEST U.S. AND A FLAT RIDGE OVER THE EASTERN U.S. THE FLOW ALOFT OVER THE PANHANDLES WILL BE FROM THE SOUTHWEST AND THIS WILL KEEP DAILY DRYLINE THUNDERSTORM ACTIVITY GOING THROUGH AT LEAST WEDNESDAY NIGHT. THE MODELS REALLY START TO DIVERGE BEYOND WEDNESDAY ON HOW QUICKLY TO BREAK DOWN THE WESTERN U.S. TROUGH. FOR NOW HAVE GONE WITH A DRY FORECAST BEYOND WEDNESDAY NIGHT...BUT CERTAINLY WOULD NOT BE SURPRISED TO SEE OUR CHANCE OF RAIN CONTINUE THROUGH THE END OF THE WEEK. FIRE WEATHER... FIRE WEATHER CONDITIONS MAY BE ELEVATED ACROSS THE WESTERN OKLAHOMA AND TEXAS PANHANDLES ON SUNDAY BEHIND A DRYLINE. LOWEST RELATIVE HUMIDITIES WILL GET DOWN BELOW 15 PERCENT AND WINDS WILL BE IN THE 10 TO 20 MPH RANGE. A COLD FRONT WILL MOVE SOUTH ACROSS THE PANHANDLES ON SUNDAY NIGHT WHICH WILL USER IN HIGHER RELATIVE HUMIDITIES. && .AMA WATCHES/WARNINGS/ADVISORIES... TX...NONE. OK...NONE. && 15/14
Hazardous weather outlook, Apr 25, 3:52 PM CDT, 2 hours 47 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE AMARILLO TX 352 PM CDT SAT APR 25 2009 OKZ001>003-TXZ001>020-261100- ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH- DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE- OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER- 352 PM CDT SAT APR 25 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA PANHANDLES. .DAY ONE... A TORNADO WATCH IS IN EFFECT FOR THE FAR EASTERN TEXAS PANHANDLE UNTIL 11 PM CDT. THERE IS A CHANCE OF THUNDERSTORMS ACROSS THE EASTERN PANHANDLES THIS AFTERNOON AND EVENING. SEVERE STORMS WILL BE POSSIBLE IN THE SOUTHEASTERN TEXAS PANHANDLE WITH LARGE HAIL AND DAMAGING WINDS BEING THE MAIN THREATS. NEAR AND ALONG THE DRYLINE AND COLD FRONT A FEW TORNADOES MAY ALSO BE POSSIBLE. ACROSS THE SOUTHWESTERN TEXAS PANHANDLE BEHIND THE DRYLINE...BREEZY WINDS COMBINED WITH RELATIVE HUMIDITY VALUES BELOW 20 PERCENT WILL RESULT IN ELEVATED FIRE WEATHER CONCERNS THIS AFTERNOON. .DAYS TWO THROUGH SEVEN... THUNDERSTORMS WILL BE POSSIBLE IN THE CENTRAL AND EASTERN SUNDAY. STORMS ARE ALSO POSSIBLE ACROSS THE REGION MONDAY THROUGH WEDNESDAY. SOME OF THESE STORMS MAY SEVERE WITH LARGE HAIL AND DAMAGING WINDS BEING THE MAIN THREATS. .SPOTTER INFORMATION STATEMENT... SPOTTER GROUPS AND EMERGENCY MANAGEMENT OFFICIALS SHOULD CONTINUE TO MONITOR THE LATEST FORECAST AND BE READY FOR POSSIBLE ACTIVATION SATURDAY AND SUNDAY. SJOHNSON
In the hours before
Special weather statement, Apr 25, 5:29 PM CDT, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 529 PM CDT SAT APR 25 2009 TXZ010-015-252300- HEMPHILL TX-WHEELER TX- 529 PM CDT SAT APR 25 2009 ...STRONG THUNDERSTORM IN SOUTHEASTERN HEMPHILL AND NORTHEASTERN WHEELER COUNTIES... AT 529 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 7 MILES NORTHWEST OF ALLISON MOVING EAST AT 25 MPH. STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY. UP TO ONE HALF INCH SIZE HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE. PEOPLE IN SOUTHEASTERN HEMPHILL AND NORTHEASTERN WHEELER COUNTIES SHOULD MONITOR THE WEATHER SITUATION CLOSELY...LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS. TAKE SHELTER UNTIL THE STORM HAS PASSED.
Local storm report, Apr 25, 5:47 PM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
547 PM CDT SAT APR 25 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0545 PM HAIL 15 S LAKE MARVIN 35.68N 100.17W
04/25/2009 E1.75 INCH HEMPHILL TX BROADCAST MEDIA
HAIL IS ONGOING.
&&
EVENT NUMBER AMA01299
BROSTLocal storm report, Apr 25, 5:53 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
553 PM CDT SAT APR 25 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0552 PM HAIL 16 SSE LAKE MARVIN 35.68N 100.06W
04/25/2009 E2.00 INCH HEMPHILL TX BROADCAST MEDIA
&&
EVENT NUMBER AMA01300
BROSTLocal storm report, Apr 25, 6:06 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
606 PM CDT SAT APR 25 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0517 PM HAIL 7 WNW GAGEBY 35.66N 100.45W
04/25/2009 M1.00 INCH HEMPHILL TX CO-OP OBSERVER
&&
EVENT NUMBER AMA01301
TASSpecial weather statement, Apr 25, 6:23 PM CDT, 16 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 623 PM CDT SAT APR 25 2009 TXZ020-260015- COLLINGSWORTH TX- 623 PM CDT SAT APR 25 2009 ...STRONG THUNDERSTORM IN SOUTHEASTERN COLLINGSWORTH COUNTY... AT 623 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 11 MILES SOUTHWEST OF DODSON MOVING NORTHEAST AT 35 MPH. STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY. UP TO ONE HALF INCH SIZE HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE. PEOPLE IN SOUTHEASTERN COLLINGSWORTH COUNTY SHOULD MONITOR THE WEATHER SITUATION CLOSELY...LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS.
Special weather statement, Apr 25, 6:27 PM CDT, 12 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 627 PM CDT SAT APR 25 2009 TXZ005-010-260030- HEMPHILL TX-LIPSCOMB TX- 627 PM CDT SAT APR 25 2009 ...STRONG THUNDERSTORM IN CENTRAL HEMPHILL AND LIPSCOMB COUNTIES... AT 628 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 9 MILES SOUTH OF CANADIAN MOVING NORTH AT 35 MPH. STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY. UP TO ONE HALF INCH SIZE HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE. PEOPLE IN CENTRAL HEMPHILL AND LIPSCOMB COUNTIES...INCLUDING THE CITIES OF CANADIAN AND LIPSCOMB...SHOULD MONITOR THE WEATHER SITUATION CLOSELY...LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS.
The office that day
Everything else NWS Amarillo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 25, 4:28 PM CDT | Severe Thunderstorm Warning | AMA | Gray, Hemphill, Roberts, Wheeler | 62 min |
| Apr 25, 5:46 PM CDT | Severe Thunderstorm Warning | AMA | Hemphill, Wheeler | 29 min |
| Apr 25, 6:45 PM CDT | Severe Thunderstorm Warning | AMA | Hemphill, Lipscomb | 25 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.